Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Little Rock, AR

May 6, 2018Faulkner County, Lonoke County, Pulaski County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 6, 2018, 7:19 PM CDT for Faulkner County, Lonoke County, Pulaski County, Arkansas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2018, 7:19 PM CDT (00:19 UTC)
Expired
May 6, 2018, 7:40 PM CDT
In force
21 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Faulkner County, AR, Lonoke County, AR, Pulaski County, AR

The radar

The Little Rock radar (KLZK), 15 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:25 PM CDTHAIL 13 Ssw Otto, ARWIDESPREAD DIME TO NICKEL SIZE HAIL WITH SEVERAL QUARTER SIZE PIECES MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS54 KLZK 070019
SVRLZK
ARC045-085-119-070100-
/O.NEW.KLZK.SV.W.0113.180507T0019Z-180507T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Little Rock AR
719 PM CDT SUN MAY 6 2018

The National Weather Service in Little Rock has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lonoke County in central Arkansas...
  Southeastern Faulkner County in central Arkansas...
  Northeastern Pulaski County in central Arkansas...

* Until 800 PM CDT.

* At 718 PM CDT, a severe thunderstorm was located near Vilonia, or 8
  miles northwest of Little Rock AFB, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  North Little Rock...              Sherwood...
  Jacksonville...                   Cabot...
  Lonoke...                         Little Rock AFB...
  North Little Rock Airport...      Vilonia...
  Parnell...                        Gravel Ridge...
  Olmstead...                       Gibson...
  Sisemore...                       Sylvan Hills...
  McAlmont...                       South Bend...
  Lakewood...                       Meto...
  Camp Robinson...                  Saltillo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3503 9234 3507 9228 3507 9213 3478 9184
      3480 9227
TIME...MOT...LOC 0018Z 327DEG 21KT 3502 9225 

HAIL...1.00IN
WIND...60MPH
 
$$

Cavanaugh
2 follow-up statements
728 
WWUS54 KLZK 070031
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
731 PM CDT SUN MAY 6 2018

ARC045-070040-
/O.CAN.KLZK.SV.W.0113.000000T0000Z-180507T0100Z/
Faulkner AR-
731 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAULKNER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3480 9220 3487 9223 3501 9223 3501 9207
      3478 9184
TIME...MOT...LOC 0030Z 325DEG 22KT 3495 9218 

$$

ARC085-119-070100-
/O.CON.KLZK.SV.W.0113.000000T0000Z-180507T0100Z/
Lonoke AR-Pulaski AR-
731 PM CDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN LONOKE AND NORTHEASTERN PULASKI COUNTIES...

At 730 PM CDT, a severe thunderstorm was located over Olmstead, or
over Little Rock AFB, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sherwood...                       Jacksonville...
Cabot...                          Lonoke...
Little Rock AFB...                Parnell...
Gravel Ridge...                   Sisemore...
McAlmont...                       South Bend...
Olmstead...                       Meto...
Gibson...                         Macon...
Furlow...                         Kerr...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3480 9220 3487 9223 3501 9223 3501 9207
      3478 9184
TIME...MOT...LOC 0030Z 325DEG 22KT 3495 9218 

HAIL...1.00IN
WIND...60MPH
 
$$

Cavanaugh
233 
WWUS54 KLZK 070040
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
740 PM CDT SUN MAY 6 2018

ARC085-119-070050-
/O.CAN.KLZK.SV.W.0113.000000T0000Z-180507T0100Z/
Lonoke AR-Pulaski AR-
740 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LONOKE AND
NORTHEASTERN PULASKI COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3480 9220 3487 9223 3501 9223 3501 9207
      3478 9184
TIME...MOT...LOC 0038Z 327DEG 21KT 3490 9214 

$$

Cavanaugh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:45 PM CDT, 34 minutes earlier.

Area forecast discussion, May 6, 6:45 PM CDT, 34 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
645 PM CDT Sun May 6 2018

.Aviation...

The area of showers and thunderstorms over central AR will continue
to push southeast Sunday evening and gradually weaken. Strong gusty
winds and small hail will be seen with the strongest storms. Overall
ceilings will be VFR around the convection, then overnight the
ceilings will gradually thin toward Monday morning. Away from
storms, winds will be northwest to west at 5 to 10 mph, while some
areas will see light and variable winds. VFR conditions are expected
on Monday with winds becoming northeast to east at 5 to 10  mph over
the north and central, while variable and light over the south. (59)

&&

.Prev Discussion.../ Issued 303 PM CDT Sun May 6 2018/
.SHORT TERM...Today Through Tuesday

18Z objective surface analysis shows the center of a 1020 hPa
ridge across eastern TX with relatively broad clockwise flow
across much of the south-central CONUS. A weak wind/pressure
discontinuity was noted stretching from western OK, northeastward
through southern MO and into the Ohio Valley. WV imagery depicts a
modest mid-level impulse across portions of the Upper Midwest and
Central Plains. Given the highly-amplified northwest flow regime
aloft, energy associated with this feature will continue
translating into the region and will encourage the aforementioned
boundary/discontinuity to slowly push south with time.

Moisture fields remain marginal this afternoon, with dewpoint
temperatures holding in the low-to-mid 50s F. However, diurnal
heating has encouraged the development of a well-mixed convective
boundary layer, which is evident from the growing cumulus field
shown in visible satellite imagery. Instability values remain aoa
1000 J/kg MLCAPE and 0-6 km bulk shear is expected to increase
through the remainder of the afternoon, with around 40 kts of
shear expected. Mosaic radar imagery shows developing
thunderstorms invof the MO/AR border, and the overall environment
will continue supporting scattered high-based thunderstorms
through around or shortly after sunset. Forecast soundings across
northern and eastern AR exhibit an inverted-V structure within
the few kilometers of the atmosphere, as well as steep low- and
mid- level lapse rates on the order of 7 to 8 C/km. This suggests
storms this afternoon may be capable of producing damaging winds
and marginally severe hail, although areal coverage should remain
sparse, hence leaving PoPs on the low end of chance.

Through the day Monday, surface ridging will gradually shift south
into the Gulf as a stronger surface ridge develops across the
Great Lakes. Winds locally will shift to the east and eventually
southeast through the end of the period, which will encourage more
substantial moisture return across the area heading into the long
term. Meanwhile, the axis of a mid-level ridge will nose in from
the west during the early part of the week, which will promote
fair weather and a gradual warming trend.

Cooper

&&

.LONG TERM...Tuesday Night Through Saturday

From Tuesday night into Wednesday morning...a weak upper level
trough is expected to move southeast in the larger scale northwest
flow regime. This trough will likely provide sufficient lift for
some elevated thunderstorm activity to develop from late Tuesday
night through Wednesday morning...mainly across northern and eastern
Arkansas. This upper trough is expected to move over the state on
Wednesday and behind it...large scale forcing for subsidence should
set in shutting down any ongoing precipitation across the state.
Have rain in the forecast on Wednesday to account for this upper
trough. Do not think there is much of a threat of severe weather
based on the current timing of the trough spreading its strongest
lift over the state during the coolest time of day. If the timing of
the upper trough changes we will have to reassess the severe
thunderstorm threat.

Thursday through Saturday...Behind the shortwave trough weak upper
level ridging will build over Arkansas. This weak forcing for
subsidence should keep things dry for the end of the week and into
the weekend across the Natural State. The GFS has been hinting at
some QPF here and there on Thursday and Friday across Arkansas...
but these small areas of QPF do not seem to be tied to any organized
forcing for ascent in the model and the model is not activating its
deep convection scheme as evidenced by maintaining dry mid-level RH
values over the state during this period. As a result...kept the
forecast dry during this period and confidence is fairly high in
this holding unless some changes significantly in later model runs.
With the forecast remaining dry and mid-level RH values remaining
low...skies should be mostly sunny each day while southerly winds
persist. This pattern should allow things to heat up across Arkansas
providing a pretty good shot for parts of central and southern
Arkansas to see their first 90 degree day of the year (assuming it
doesn't occur earlier in the week). It will be warm until we get to
Sunday and a larger upper level storm system approaches the state.

Sunday...While the longer range models differ on the details of the
timing and position of the upper level storm system late next
weekend...most of these model runs agree that a storm system will
spread strong forcing for ascent over Arkansas sometime on
Sunday/Sunday night bringing a good chance for showers and
thunderstorms across the state. It is too early to determine the
severe weather threat this far out...but there are no significant
large scale signals indicating that there will be a widespread
threat for severe weather. The severe weather threat appears low for
now...but many of the factors that help determine whether storms
become severe occur on much smaller time and space scales than we
can resolve 7 days out...so we will keep a close eye on this system
as it gets closer.

Cavanaugh

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     83  58  79  55 /  20  30   0   0
Camden AR         87  61  88  61 /   0  10   0  10
Harrison AR       80  56  78  54 /  20  20   0  10
Hot Springs AR    85  61  86  60 /   0  10   0  10
Little Rock   AR  84  61  84  60 /   0  20   0  10
Monticello AR     84  62  86  61 /   0  20   0  10
Mount Ida AR      84  59  85  60 /   0  10   0  10
Mountain Home AR  82  56  79  53 /  20  20   0   0
Newport AR        83  57  79  55 /  20  40   0   0
Pine Bluff AR     85  61  85  60 /   0  20   0  10
Russellville AR   84  59  83  59 /  10  20   0  10
Searcy AR         83  59  81  56 /  20  30   0   0
Stuttgart AR      84  61  83  60 /   0  30   0   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...COOPER / Long Term...CAVANAUGH
Hazardous weather outlook, May 6, 5:25 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook...update
National Weather Service Little Rock AR
525 PM AM CDT Sun May 6 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
525 PM CDT Sun May 6 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening and Tonight

Scattered thunderstorms are possible across parts of northern and
central to eastern Arkansas this evening. A few strong to severe
storms will be possible, with hail and damaging wind gusts the main
threats. The overall severe storm threat will lower after sunset
Sunday, and most storms will dissipated later this evening.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Isolated to scattered thunderstorms may be seen across the
northern half of the state from late Tuesday into Wednesday.
The severe weather threat is low and other hazardous weather is
not anticipated at this time.

.Spotter Information Statement...

Given the isolated nature of severe weather chances later today,
spotter activation is not anticipated. As always, any hail or
damage reports would be appreciated if severe weather develops.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/59

In the hours before

Local storm report, May 6, 6:21 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
621 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     STUTTGART               34.49N 91.55W
05/06/2018                   ARKANSAS           AR   LAW ENFORCEMENT

            STUTTGART CITY POLICE REPORTED POWER POLES ARE DOWN
            THROUGHOUT THE CITY OF STUTTGART.

&&

51
Local storm report, May 6, 6:38 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
638 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CLINTON                 35.58N 92.45W
05/06/2018  E1.00 INCH       VAN BUREN          AR   LAW ENFORCEMENT

&&

51
Local storm report, May 6, 6:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
646 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 NW CARLISLE           34.80N 91.76W
05/06/2018                   LONOKE             AR   UTILITY COMPANY

            POWER LINES WERE DOWN 1 NW OF CARLISLE AND REPORTED BY
            ENTERGY.

&&

51
Special weather statement, May 6, 6:53 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
653 PM CDT SUN MAY 6 2018

ARZ043-054-055-070045-
Hot Spring AR-Grant AR-Saline AR-
653 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT...SOUTHEASTERN
SALINE AND NORTHEASTERN HOT SPRING COUNTIES UNTIL 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Haskell, or near Benton, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Benton...                         Bryant...
Sheridan...                       Haskell...
Traskwood...                      Tull...
Prattsville...                    Poyen...
Salem in Saline County...         Jenkins Ferry State Park...
Bauxite...                        Belfast...
Fenter...                         Shaw...
Buie...                           Center Grove...
Glen Rose...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3456 9276 3464 9252 3430 9226 3426 9267
TIME...MOT...LOC 2353Z 331DEG 19KT 3454 9263

Cavanaugh
Special weather statement, May 6, 7:04 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Little Rock AR
704 PM CDT SUN MAY 6 2018

ARZ032-044-045-070045-
Pulaski AR-Lonoke AR-Faulkner AR-
704 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LONOKE...
SOUTHEASTERN FAULKNER AND NORTHEASTERN PULASKI COUNTIES UNTIL 745 PM
CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickles Gap, or 7 miles east of Conway, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Little Rock...              Sherwood...
Jacksonville...                   Little Rock AFB...
Vilonia...                        Gibson...
Gravel Ridge...                   Marche...
Olmstead...                       Morgan...
Holland...                        Hamlet...
Saltillo...                       Macon...
Otto...                           Cato...

LAT...LON 3512 9239 3515 9224 3486 9198 3486 9237
TIME...MOT...LOC 0004Z 331DEG 19KT 3509 9232

Cavanaugh
Special weather statement, May 6, 7:16 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
716 PM CDT SUN MAY 6 2018

ARZ043-053>056-062>064-069-070100-
Hot Spring AR-Grant AR-Drew AR-Cleveland AR-Clark AR-Lincoln AR-
Saline AR-Dallas AR-Jefferson AR-
716 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CLEVELAND...NORTHEASTERN CLARK...
GRANT...DALLAS...NORTHWESTERN DREW...SOUTHWESTERN JEFFERSON...SOUTH
CENTRAL SALINE...SOUTHWESTERN LINCOLN AND EASTERN HOT SPRING COUNTIES
UNTIL 800 PM CDT...

At 713 PM CDT, trained weather spotters reported strong winds that
were caused by thunderstorms...moving southwest along a line
extending from near Tull to near Lamont to Nebo. Winds of 40 to 50
mph were racing out ahead of the storms...these strong winds can
cause hazardous driving conditions and will make area lakes very
dangerous to be out on. Be prepared for a wind shift and strong
winds well before any rainfall arrives!

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Benton...                         Malvern...
Monticello...                     Sheridan...
Fordyce...                        Star City...
Rison...                          Haskell...
Rockport...                       Traskwood...
Wilmar...                         Leola...
Tull...                           Kingsland...
Carthage...                       Prattsville...
Poyen...                          Perla...
Plantersville...                  Jenkins Ferry State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near lakes in the area, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3357 9176 3365 9198 3370 9198 3372 9222
      3379 9234 3383 9257 3425 9308 3459 9264
      3418 9218 3401 9170
TIME...MOT...LOC 0013Z 015DEG 29KT 3440 9254 3413 9221 3398 9180

Cavanaugh

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:04 PM CDTSpecial Weather StatementLZKFaulkner41 min
May 6, 7:16 PM CDTSpecial Weather StatementLZKCleveland, Dallas, Grant, Hot Spring, Lincoln44 min
May 6, 7:45 PM CDTSpecial Weather StatementLZKBradley, Calhoun, Drew45 min
May 6, 8:03 PM CDTSpecial Weather StatementLZKChicot42 min
May 7, 1:12 AM CDTSpecial Weather StatementLZKVan Buren33 min
May 7, 2:14 AM CDTSpecial Weather StatementLZKFaulkner46 min
May 7, 2:27 AM CDTSpecial Weather StatementLZKPrairie33 min
May 7, 3:01 AM CDTSpecial Weather StatementLZKPrairie29 min
May 7, 6:16 PM CDTSpecial Weather StatementLZKDrew44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.